Incidences of paracetamol poisoning increased by 44% between 2007-08 and 2016-17, new research reveals.
And paracetamol poisoning was the cause of more than 95,000 hospitalisations in Australia during that period.
The research, published in the Medical Journal of Australia (MJA), also shows that paracetamol queries are the most common reason Australians call poisons information helplines.
Is paracetamol dangerous?
However, repeatedly taking more than the recommended dose or overdosing on paracetamol can cause serious injury to the liver and even death.
The recommended maximum dose of paracetamol for an adult (or child over 12 years) is 4g in any 24-hour period (equivalent to 8 x 500mg tablets). Taking any more than this could be harmful.
Paracetamol is the leading cause of acute liver failure in the Western world, says study author Rose Cairns, a lecturer in Pharmacy at the University of Sydney.
How to avoid paracetamol poisoning
Don't take paracetamol with other paracetamol-containing medicines.
Some cold-and-flu medications, migraine preparations and paracetamol/ibuprofen combinations already contain paracetamol, so don't take them at the same time. If you're not sure whether your medicine can be taken at the same time as paracetamol, ask your doctor or pharmacist.
Don't exceed the dose.
The correct dose of paracetamol can be given every 4 to 6 hours but must not exceed 4 doses in a 24-hour period. Keep track of doses by noting down the time.
Keep paracetamol out of reach of children.
Always put medicines away in a locked or high cupboard after use.
Be careful when giving paracetamol to children.
Children’s paracetamol should not be used for more than 48 consecutive hours without medical advice. Babies aged under 1 month should only be given paracetamol under medical supervision.
Read and follow the directions on the label carefully. If you aren't sure how to measure paracetamol for children, check with your doctor or pharmacist.
Avoid long-term use of paracetamol with warfarin.
Paracetamol is the recommended painkiller for people taking the anti-clotting medication warfarin, and the occasional use of paracetamol is safe for people taking warfarin. But long-term use of paracetamol may increase the effect of warfarin, which can increase the risk of bleeding. Check with your doctor or pharmacist.
Spot the signs of paracetamol poisoning
There may be no initial symptoms of paracetamol poisoning or overdose, but signs and symptoms might include:
Call triple zero (000) immediately and ask for an ambulance if you or someone you know has taken more than the recommended dose of paracetamol and has symptoms of overdose. If calling triple zero (000) does not work on your mobile phone, try 112.
If you or someone you know has taken more than the recommended dose of paracetamol and there are no obvious symptoms, you should still seek advice immediately. Call the Poisons Information Centre on 13 11 26, call healthdirect on 1800 022 222 (known as NURSE-ON-CALL in Victoria) or contact your doctor.
For more information
- Talk to your doctor.
- Call the 24-hour Poisons Information Centre hotline on 13 11 26, from anywhere in Australia.
- Call the NPS Medicines Line on 1300 633 424 (1300 MEDICINE) for advice, Monday to Friday, 9am to 5pm AEST (excluding NSW public holidays).
- If this post has raised issues for you, or if you're concerned about someone you know, call Lifeline on 13 11 14.
Want more like this?
For health and wellbeing news you can use, go to the healthdirect blog.